Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Mobile, AL

April 7, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2003, 12:29 AM CDT for Wilcox County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 12:29 AM CDT (05:29 UTC)
Expired
Apr 7, 2003, 1:15 AM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 10:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 070529
SVRMOB
ALC131-070615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1228 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 115 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CATHERINE...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHERINE...PRAIRIE BY 1235 AM CDT
  GASTONBURG...MILLERS FERRY BY 1240 AM CDT
  REHOBOTH...ALBERTA BY 1245 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3226 8754 3203 8757 3209 8721 3228 8745

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:50 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 6, 7:50 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
750 PM CDT SUN APR 6 2003

SO FAR WE ARE JUST SPECTATORS TO THE SEVERE WEATHER SHOW GOING ON TO
THE NORTH AND WEST.  IR AND WATER VAPOR PICS PRETTY MUCH TELL THE
STORY...WITH THE AREA OF STRONGER UPPER DIFFLUENCE AND DYNAMIC LIFT
PASSING TO THE NORTH ACROSS THE JAN AND BMX AREAS.  WE ARE STILL
CLOSELY WATCHING THE STORMS ON THE SOUTH END OF THE MS COMPLEX...
MOVING OUT OF SOUTHWEST MS.  WHILE MOST OF THE ACTION WILL PROBABLY
MISS OUR AREA TO THE NORTH...WE COULD GET CLIPPED ACROSS THE
NORTHWESTERN ZONES LATER THIS EVENING.  THIS IS ONE REASON WHY WE
WERE MORE THAN HAPPY TO LEAVE WAYNE AND CHOCTAW COUNTIES GOING IN
THE NEW TORNADO WATCH.  LOW LEVEL JET TO THE WEST WITH 3 KM HELICITY
VALUES STILL RUNNING AROUND 260 M2/S2 ACROSS THE NORTHWESTERN ZONES.

CAPES RUNNING RATHER HIGH ON THE LATEST LAPSE DATA ACROSS SOUTHEAST
LA...BUT APPARENTLY NOT BEING REALIZED BECAUSE OF THE CAP.  WHILE
THE MAIN THREAT OF SEVERE WEATHER WILL BE TO THE NORTH CLOSER TO THE
BETTER DYNAMIC FORCING ALOFT...THAT IS NOT TO SAY THE MIDLEVEL CAP
ABSOLUTELY WONT BREAK TO THE SOUTH AS THE SHORTWAVE MOVES THROUGH
LATER TONIGHT.  IF ANYTHING DOES BREAK THROUGH THE CAP...THEN IT
COULD GET TOUGH.  MAIN THREAT OF SEVERE WEATHER TONIGHT LOOKS TO BE
FROM WAYNESBORO TO BUTLER.

STAY TUNED.

05/GARMON

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 6, 9:10 PM CDT, 3 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-070600-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
910 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TONIGHT)

THERE IS A MODERATE TO HIGH RISK OF SEVERE STORMS ACROSS THE
INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST
ALABAMA TONIGHT.  PERSONS ACROSS THESE AREAS ARE URGED TO MONITOR
THE LATEST WEATHER DEVELOPMENTS.  THE MAIN CONCERN WITH THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

A SERIES OF UPPER LEVEL DISTURBANCES AND AN APPROACHING COLD
FRONT WILL RESULT IN A SLIGHT RISK OF SEVERE WEATHER ACROSS THE
AREA...MAINLY FROM LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WINDS AND ISOLATED TORNADOES.  THE SEVERE WEATHER THREAT
WILL DIMINISH EARLY ON TUESDAY AS THE COLD FRONT PUSHES TO THE COAST
AND THE UPPER LEVEL SUPPORT MOVES OFF TO THE NORTHEAST.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED...HOWEVER...CONCERNED
PARTIES SHOULD CONTINUE TO MONITOR THE POTENTIAL FOR STRONG STORMS
THROUGH THIS EVENING.

In the hours before

Special weather statement, Apr 6, 8:48 PM CDT, 3 hours 41 minutes before
ALZ051-MSZ067-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
848 PM CDT SUN APR 6 2003

...TORNADO WATCH IN EFFECT UNTIL 1 AM CDT MONDAY MORNING...

AT 845 PM CDT...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
MOVING EASTWARD ACROSS SOUTH CENTRAL MISSISSIPPI.  THIS STORM WAS
MOVING RAPIDLY EAST AROUND 40 MPH. ON THIS PRESENT MOTION...THIS
STORM HAS THE POTENTIAL OF ENTERING WEST TO NORTHWEST SECTIONS OF
WAYNE COUNTY BETWEEN 930 AND 1030 PM...THEN INTO SOUTHERN TO
CENTRAL SECTIONS OF CHOCTAW COUNTY BETWEEN 1030 AND 1130 PM.

THIS STORM HAS A HISTORY OF DOING SUBSTANTIAL DAMAGE OVER SOUTH
CENTRAL MISSISSIPPI.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF TORNADOES. STAY TUNED FOR ADDITIONAL UPDATES AND WARNINGS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:25 PM CDTTornado WarningMOBChoctaw65 min
Apr 6, 11:19 PM CDTSevere Thunderstorm WarningMOBClarke56 min
Apr 7, 12:37 AM CDTTornado WarningMOBWilcox23 min
Apr 7, 1:03 AM CDTTornado WarningMOBWilcox42 min
Apr 7, 6:46 AM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Apr 7, 7:52 AM CDTSevere Thunderstorm WarningMOBWilcox53 min
Apr 7, 1:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
Apr 7, 3:42 PM CDTSevere Thunderstorm WarningMOBCovington48 min
Apr 7, 5:23 PM CDTFlash Flood WarningMOBBaldwin3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.